Volume 18
Number 1
Apr 2014
Back to issue
Case Reports
J.N. Brinkman, N.G.M. Hunfeld, P.H.G.J. Melief

Amphetamine abuse in the general population in the Netherlands is relatively limited and stable. Approximately 0.2% of the Dutch population used amphetamine in 2005. Fatal cases of amphetamine-associated cardiotoxicity (myocardial infarction or necrosis, acute cardiac failure or cardiac arrhythmia) are rarely reported in medical literature.
This report describes the case of a 31-year-old male standing in front of his bedroom window, swinging an axe and threatening to jump. During a struggle with the police in which pepper spray was used, the patient suddenly collapsed and lost consciousness. Police officers immediately started with basic life support. After twenty-one minutes of resuscitation there was a sinus tachycardia and output. The evening prior to his struggle with the police, the patient had smoked 1.5 gram of speed. Toxicological analysis in the patient’s urine revealed a concentration of 26 mg/L of amphetamine (toxicological level >0.2 mg/L) and 18 ųgr/L of methamphetamine (toxicological level >0.2 mg/L). No traces of pepper spray were found. Initial electrocardiogram revealed diffuse ischemia. On our ICU, refractory cardiogenic shock developed and was eventually followed by death, approximately 30 hours after admission.


Back to issue - Download PDF